Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.
Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.
Doctors' Answers to "Frequently Asked Questions" - Stroke
These comments are made for the purpose of discussion and should NOT be used as
recommendations for or against therapies or other treatments. An individual patient is
always advised to consult their own physician.
Stroke Treatment and Coumadin [posted
Question: I was recently hospitalized for what the doctor's think is a stroke.
There are two areas that my team of physicians are continuing to look into. One is the
mitral valve and the other is stenosis at the valve at the brain stem. I am a healthy and
active 40 year old female with a great weight and diet. I do not smoke or drink. An MRI
and MRA showed some small signs of stroke at the base of my brain, but to make a clear
diagnosis, I will be undergoing an Angiogram and a TEE. My question and concern is the
coumadin that they have me on for therapeutic reasons. I have nervousness and a feeling of
being drugged. I visited your FAQ page in reference to coumadin and find that a lot of
patients share this type of feeling on this drug, yet you and the manufacturer insist that
it cannot be the coumadin. My primary doctor knows that I have a low tolerance for any
medication and treats me with low dosages of medications whenever it has been necessary.
Often times, aspirin/tylenol suffices. My PT levels are still being monitored on a daily
basis and adjustments are made accordingly. It has now been 3 weeks and I have been
getting worse, not better on this medication. Any possible answers? We can't all be wrong.
Answer: Well, it may be the coumadin, however, there are few other
alternatives to thinning your blood that would be preferable. Stick with the coumadin
until the testing has been done. Also, ensure that you have been tested for lupus
anticoagulant and other inherited clotting disorders like homocysteine
Ticlid for stroke prevention [posted
Question: My wife was taking this medication when she had a stroke. I was told by
the doctor that this drug should keep her from having another stroke. Her last stroke was
a month after she started on this drug.
Answer: Decreases the risk, but nothing is perfect. Also, it only
affects strokes due to embolic platelet aggregation. Would do nothing to prevent leaking
Anticoagulant Use After a Stroke [posted
Question: My mother has suffered a stroke in May 98. She is left side
paralyzed. She has been told that her pain in her left shoulder and left hip are phantom
pain. The medication Baclofen and Neurontin are the newest and best to take. They do NOT
control the pain. I am up several times during the night because of the pain. What may I
ask our doctor to do. Just telling me that the pain is from the stroke and that the
medication should work, doesn't make the pain go away. What help is available for my
mother? She is 65 and also has diabetes.
Answer: I doubt strongly that this is phantom pain. In several
hundred strokes, I have never seen one with residual phantom pain-can occur but, is very
uncommon. Look for other causes, nerve impingement etc.
Anticoagulant Use After a Stroke [posted
Question: I am looking for any available information on guidelines for long-term
use of anticoagulant therapy in post-stroke patients (d/t various conditions other than
atrial fibrillation). I am looking for information which would support or oppose
discontinuation of anticoagulant therapy after longterm use d/t question of therapeutic
benefit. Any information available would be appreciated. Thank you for your time.
Answer: Usually a very individual decision since anti-coagulation has about a
10% per year risk of bleeding.
Stroke & Horner's Syndrome [posted
Question: My son was diagnosed with Horner syndrome at age 3. At the age of 26 he
began having seizures & has been on medication for that. Now at age 29 he had a stroke
which caused the right side to be weaker, swelling of the rt. arm & hand. When the
stroke happened he was mowing the lawn. I am wondering if by only sweating on one side of
the body could that cause the stroke? Could Horner syndrome cause seizures? They have
never found a cause for the seizures or the stroke. He hasn't ever done drugs, doesn't
drink, or smoke... We seem to be getting no where, cat scans, EEG, they all show normal.
Even a MRI was normal.. Any suggestions ?
Answer: Horner's Syndrome by itself wouldn't be related to the stroke. However,
did they ever find the cause of the Horner's Syndrome, that is there are potential causes
of Horners which could caused a stroke. Horner's is merely a manifestation of another
problem. The sweating would have not relation to his stroke.
Stroke [posted 10/1/98]
Question: My mother-in-law had a stroke about 9 years ago. (Actually she had 3
small ones on the same day) The stroke has left her without speach and she is paralized on
her right side. Right before the strokes she was taking two prescription drugs that I know
of. One was Prozac and the other was Vasotec. Do you think that this combination of durgs
could have been one of the things that caused her stroke?
Stroke [posted 7/17/98]
Question: Can I suffer from a stroke and not realize it?
Answer: Yes. About 10-20% of strokes are "silent". The little ones in
quiet areas of the brain, not big ones in important areas of the brain.
Stroke Prevention [posted
Question: Is there a way to prevent strokes? Are blackout spells caused by low
Answer: Yes. Decrease the hardening of the arteries by lowering blood pressure,
lowering cholesterol, preventing diabetes and taking aspirin over 50 (men only). Black out
spells can be caused by many things, low blood pressure is clearly one.
Question: My father had a stroke this year and for a while had trouble speaking and
was weak on the right side. He was put on Coumadin and recovered his speech almost 100 %.
He was seeing a doctor of Osteopathy who, after 6 months, changed the Coumadin for
aspirin. After he began to have great difficulty with speech, new tests were taken and the
examining doctor said he saw evidence of small strokes. But the doctor of Osteopathy says
it is "small vessel disease," for which little can be done. My What is small
vessel disease and what causes it? Can anything be done to reverse it? Does diet affect
it? Does stress affect it? Is there a specific therapy or treatment for it?
Answer: There are basically two ways to get a stroke. First, the vessel is
blocked or partially blocked by debris thrown into it from the heart or downstream blood
vessels. This is called an emboli and can be cholesterol plaques, small clots. etc. The
second is small vessel disease which represents the rupture and breakage of small blood
vessels. This is thought to be due to aging, uncontrolled hypertension, cholesterol and
all the other risk factors which increase the aging and hardening of arteries. We have
little treatment for small vessel disease other than to aggressively lower blood pressure
and treat cholesterol aggressively. Blood thinners or surgery is the option for embolic
Question: After having a stroke I cant swallow. Will I every swallow again?
Answer: If the swallowing difficulty started after the stroke probably not. Have
you had a formal swallowing evaluation with a speech therapist?
Question: I have a patient who is 55 yrs old has had a stroke when she was 35 and
has had a hysterectomy. Also has a family history of osteomylitis. Has had no problems
from the stroke. She would like to take Premarin but her doctor will not prescribe it and
will not tell her why. She insists that it will help her as she gets older. What if any
studies have been done regarding this type of situation? Do you feel she should take
Answer: Unless there is a clear reason for her stroke(congenital hypercoagulable
state, lupus anticoagulant, etc.) I would not recommend the estrogen either. This is due
to the additive effect of estrogen in increasing strokes and different blood clots. Bad
Question: I experienced a stroke two years ago which left me with a complete loss
of equilibrium. Is there any medication or any medical procedure that can help me?
Answer: Not really.
Back to Drug InfoNet Home Page.
Back to Doctor FAQ main page.